Case Presentation: We present a 22 y.o. female with a history significant for nephrolithiasis and a hormonal Intra Uterine contraceptive Device, who was admitted to the medicine Service for 6-7 days of odynophagia and dysphagia. She was being worked up along the lines of foreign body impaction and esophageal abrasion. Gastroenterology was consulted and had decided on endoscopic evaluation and removal of foreign body. During the procedure, the patient suddenly went into respiratory distress, started requiring increasing level of oxygen to maintain adequate saturation, and turned visibly cyanotic. She was immediately started on high flow and concentrations of oxygen but failed to register acceptable numbers on oximetry. On examination, she had increased work of breathing, visible use of accessory muscles of respiration,
Further workup entailed a plain chest film which showed no acute pathologies like pneumothorax or pleural effusion, an arterial blood gas (ABG) which showed respiratory alkalosis with partial pressure of oxygen in the normal range, in contradiction to saturation seen on oximetry. Further computerized tomographic imaging was obtained but failed to reveal an embolus in her pulmonary vasculature and was without discernible airspace or interstitial disease.
On careful review of her chart, it was found that during the endoscopy procedure, she had received a spray of benzocaine locally to the posterior oropharynx and her respiratory status immediately worsened. A methemoglobin level was sent, which came back elevated at 27.8. Subsequent ABG showed continued respiratory alkalosis with a supranormal pO2 of 409. The patient expressed comfort on the high-flow oxygen supplementation and her saturation and color improved. IV methylene blue was not administered and a repeat level at a 6 hour interval came back at 8.3. She was discharged a day later with a list of medications to avoid given her predisposition to acquired methemoglobinemia along with a medic alert bracelet indicating the same.
Discussion: With the rampant increase in bronchoscopic and endoscopic procedures in a hospital admitted patient, it is important to anticipate the complications and have time sensitive management plans ready and tailored to index of suspicion. In this case, the disparity between the saturation, clinical comfort level and ABG findings were pointing towards our diagnosis. But in such a rare clinical entity, the eyes sometimes do not see as the mind does not know.
Conclusions: Methemoglobinemia is a rare complication of local anesthetics which can be managed conservatively and with vitamin C as in our case or with IV methylene blue if the levels are high enough and the clinical condition is deteriorating. This is dictated by prompt diagnosis which is dependent on high index of clinical suspicion.
To cite this abstract:Khanal, S; Ghimire, A. SUSPECT THE UNSUSPECTED: METHEMOGLOBINEMIA. Abstract published at Hospital Medicine 2019, March 24-27, National Harbor, Md. Abstract 761. https://www.shmabstracts.com/abstract/suspect-the-unsuspected-methemoglobinemia/. Accessed December 15, 2019.